News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Impaction in Parkinson's case


 carbuncle - Sun Mar 04, 2007 3:03 am

Thank you so much for this service.

My 72-year old father was diagnosed with Parkinson's 32 years ago. Over the last 6-7 years, it has devastated his mind as well as body. We have just encountered the first problem involving hospitalization, and hope you can help us.

In late December, all of his bowel movements became diarrhea. In February, his GP advised us that this indicated an impacted bowel. X-ray at a clinic confirmed this, and led to hospital admission. We were led to believe that hospital treatment would be more robust than outpatient treatment, but it really wasn't.

A similar problem 2 years ago was treated outpatient. Since then, he had been on a regimen of Citrucell daily and Glycolax every 2nd day. The hospital doctors increased the Glycolax dose to twice daily, which we have continued. After 5 days of mixed results, they released him.

A week after his release, an x-ray led his GP to advise us that he should return to the hospital, for GI consultation among other things. So impaction remains, although some progress has been made.

The doctors say that stronger medicines are too dangerous for a man my father's age. Because of his mental & physical disability, he can't retain an enema. For the same reason, we are very concerned about risks of surgery & aftermath.

Any advice you can give us about other possible treatment, and about the dangers of impaction in his situation, will be greatly appreciated.
 Theresa Jones, RN - Sun Mar 04, 2007 8:59 am

User avatar Hi carbuncle,
Parkinson's disease is very debilitating. It's difficult for the person whom is afflicted with the disease but often times even more difficult on family members. Citrucel essentially works by absorbing water in the intestine which makes easier for bowel movements. The problem is, 8 oz. of water must be consumed with the product and if possible 8 oz. of water afterward is recommended because if there isn't enough water intake the effectiveness is altered causing more problems instead of solving the original one. Have there been any consideration regarding other fiber supplements, i.e. Benefiber which is simply added to food or drinks? Ask the Physician or Pharmacist regarding the use of this product. Enemas, when propely done, is not an unheard of practice even in patients that are unable to retain the enema. Most often, they cause enough stimulation for stool to be passed. Again I stress, if not properly done, given to fast, etc. can also cause additional problems. Best wishes.
Sincerely,
Theresa Jones, RN

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here